Electronic Journal of Statistics

Efficient model selection in semivarying coefficient models

Hohsuk Noh and Ingrid Van Keilegom

Full-text: Open access

Abstract

Varying coefficient models are useful extensions of classical linear models. In practice, some of the coefficients may be just constant, while other coefficients are varying. Several methods have been developed to utilize the information that some coefficient functions are constant to improve estimation efficiency. However, in order for such methods to really work, the information about which coefficient functions are constant should be given in advance. In this paper, we propose a computationally efficient method to discriminate in a consistent way the constant coefficient functions from the varying ones. Additionally, we compare the performance of our proposal with that of previous methods developed for the same purpose in terms of model selection accuracy and computing time.

Article information

Source
Electron. J. Statist., Volume 6 (2012), 2519-2534.

Dates
First available in Project Euclid: 4 January 2013

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1357307948

Digital Object Identifier
doi:10.1214/12-EJS762

Mathematical Reviews number (MathSciNet)
MR3020274

Zentralblatt MATH identifier
1295.62044

Subjects
Primary: 62G08: Nonparametric regression
Secondary: 62G20: Asymptotic properties

Keywords
Bayesian Information Criterion boundary problem local polynomial estimator variable selection

Citation

Noh, Hohsuk; Van Keilegom, Ingrid. Efficient model selection in semivarying coefficient models. Electron. J. Statist. 6 (2012), 2519--2534. doi:10.1214/12-EJS762. https://projecteuclid.org/euclid.ejs/1357307948


Export citation

References

  • [1] Antoniadis, A., I. Gijbels, and A. Verhasselt (2012). Variable selection in varying-coefficient models using P-splines., Journal of Computational and Graphical Statistics 21, 638–661.
  • [2] Cai, Z. and Z. Xiao (2012). Semiparametric quantile regression estimation in dynamic models with partially varying coefficients., Journal of Econometrics 167, 413–425.
  • [3] Cheng, M.-Y., W. Zhang, and L.-H. Chen (2009). Statistical estimation in generalized multiparameter likelihood models., Journal of the American Statistical Association 104, 1179–1191.
  • [4] Fan, J. and T. Huang (2005). Profile likelihood inferences on semiparametric varying-coefficient partially linear models., Bernoulli 11, 1031–1057.
  • [5] Fan, J., C. Zhang, and J. Zhang (2001). Generalized likelihood ratio statistics and Wilks phenomenon., Annals of Statistics 29, 153–193.
  • [6] Fan, J. and W. Zhang (1999). Statistical estimation in varying coefficient models., Annals of Statistics 27, 1491–1518.
  • [7] Hu, T. and Y. Xia (2012). Adaptive semi-varying coefficient model selection., Statistica Sinica 22, 575–599.
  • [8] Lee, S. (2003). Efficient semiparametric estimation of a partially linear quantile regression model., Econometric Theory 19, 1–31.
  • [9] Li, J. and M. Palta (2009). Bandwidth selection through cross-validation for semi-parametric varying-coefficient partially linear models., Journal of Statistical Computation and Simulation 79, 1277–1286.
  • [10] MATLAB (2008)., version 7.6.0. The MathWorks Inc.
  • [11] Noh, H. and B. Park (2010). Sparse varying coefficient models for longitudinal data., Statistica Sinica 20, 1183–1202.
  • [12] R Core Team (2012)., R: A Language and Environment for Statistical Computing. Vienna, Austria: R Foundation for Statistical Computing.
  • [13] Wang, H. J., Z. Zhu, and J. Zhou (2009). Quantile regression in partially linear varying coefficient models., Annals of Statistics 37, 3841–3866.
  • [14] Wang, L., H. Li, and J. Z. Huang (2008). Variable selection in nonparametric varying-coefficient models for analysis of repeated measurements., Journal of the American Statistical Association 103, 1556–1569.
  • [15] Xia, Y., W. Zhang, and H. Tong (2004). Efficient estimation for semivarying-coefficient models., Biometrika 91, 661–681.
  • [16] Yao, F. and C. Martins-Filho (2012). An asymptotic characterization of finite order U-statistics with sample size dependent kernels. Technical report, West Virginia, University.
  • [17] Zhang, W., S. Lee, and X. Song (2002). Local polynomial fitting in semivarying coefficient model., Journal of Multivariate Analysis 82, 166–188.